Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 82, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Aug 16, 2016, 5:30 PM CDT for Lincoln County, Wisconsin. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2016, 5:30 PM CDT (22:30 UTC)
- Expired
- Aug 16, 2016, 5:51 PM CDT
- In force
- 21 min
- Issued by
- NWS Green Bay, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Lincoln County, WI
The radar
The Green Bay radar (KGRB), 173 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.5 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 131 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 1008 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
093
WUUS53 KGRB 162230
SVRGRB
WIC069-162330-
/O.NEW.KGRB.SV.W.0082.160816T2230Z-160816T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
530 PM CDT TUE AUG 16 2016
THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN LINCOLN COUNTY IN NORTH CENTRAL WISCONSIN...
* UNTIL 630 PM CDT
* AT 530 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR TRIPOLI...OR
29 MILES WEST OF RHINELANDER...MOVING SOUTHEAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
TOMAHAWK...NEW WOOD WILDLIFE AREA...TRIPOLI...BRADLEY...HEAFFORD
JUNCTION...SPIRIT FALLS AND IRMA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4537 9004 4555 9004 4555 8965 4528 8961
4528 9003 4531 9005
TIME...MOT...LOC 2230Z 311DEG 12KT 4550 9000
HAIL...1.00IN
WIND...60MPH
$$
TDH2 follow-up statements
940
WWUS53 KGRB 162245
SVSGRB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
545 PM CDT TUE AUG 16 2016
WIC069-162330-
/O.CON.KGRB.SV.W.0082.000000T0000Z-160816T2330Z/
LINCOLN WI-
545 PM CDT TUE AUG 16 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHWESTERN LINCOLN COUNTY...
AT 545 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR TRIPOLI...OR
28 MILES SOUTHWEST OF RHINELANDER...MOVING SOUTHEAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
TOMAHAWK...BRADLEY...HEAFFORD JUNCTION...SPIRIT FALLS AND IRMA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4543 9000 4555 8988 4555 8965 4528 8961
4540 8997
TIME...MOT...LOC 2245Z 311DEG 12KT 4547 8995
HAIL...1.00IN
WIND...60MPH
$$
TDH953
WWUS53 KGRB 162251
SVSGRB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
551 PM CDT TUE AUG 16 2016
WIC069-162301-
/O.CAN.KGRB.SV.W.0082.000000T0000Z-160816T2330Z/
LINCOLN WI-
551 PM CDT TUE AUG 16 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LINCOLN COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER GUSTY WINDS ARE
STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4543 9000 4555 8988 4555 8965 4528 8961
4540 8997
TIME...MOT...LOC 2248Z 311DEG 12KT 4546 8993
$$
TDHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:23 PM CDT, 3 hours 7 minutes earlier.
Area forecast discussion, Aug 16, 2:23 PM CDT, 3 hours 7 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 223 PM CDT TUE AUG 16 2016 Forecast discussion for routine afternoon forecast issuance .SYNOPSIS... Issued at 223 PM CDT Tue Aug 16 2016 Seasonably warm and rather humid for the rest of the work week. Scattered showers and thunderstorms tonight and tomorrow, then again late in the week and for at least the start of the upcoming weekend. Turning cooler and less humid over the weekend. Modest band of westerlies will remain across southern Canada and the northern CONUS during the period. Amplification will begin by late in the week as an upper trough strengthens over the Rockies. The trough will continue to amplify as it slowly shifts east, reaching the Ontario/Great Lakes region by early next week. Temperatures will remain modestly above normal through Friday, then settle back to near or a little below normal. There appear to be sufficient opportunities for precipitation to result in near or above normal amounts for the period. But the eastern part of the forecast area has been dry recently, and missed out on significant widespread rainfall despite favorable large-scale set-ups for rain. This situation looks a little different as much stronger/ more organized synoptic scale forcing is anticipated, but still want to be a little cautious about calling for heavy rainfall until confidence in receiving it is very high. && .SHORT TERM...Tonight and Wednesday Issued at 223 PM CDT Tue Aug 16 2016 The latest RAP analysis and satellite/radar imagery show several weak shortwave troughs moving across the western Great Lakes early this afternoon. One shortwave is moving east over Lake Superior, while another is also heading east over southern Minnesota. Combined with daytime heating, these shortwaves are sufficient to generate isolated to scattered showers and storms across the region. The latest HRRR and RAP suggest additional development over north- central and northeast WI through the rest of the afternoon, greatest coverage across the north. As these shortwaves continue to move across the region, precip trends are the main forecast concern. Tonight...Isolated or scattered showers and thunderstorms will likely persist into the evening hours, based on recent trends over the past few days. Additional clusters of storms associated with the shortwave over Minnesota will likely spread east over central and east-central WI late in the evening and overnight. No threat of severe weather, due to low shear values aloft, but pwats upwards of 1.5 inches will support brief heavy downpours. Where more widespread rain falls, fog could develop late tonight. Cloud cover with the shortwave should limit how dense the fog could become though. Low temps mainly in the low to mid 60s. Wednesday...The shortwave will linger over eastern WI during the morning, which will continue the chance of showers and storms in the forecast. Once the shortwave pulls out by late morning, wonder if there could be isolated showers that could pop with the heat of the day. Will continue to have low convective temps and ML capes upwards of 1000 j/kg. As a result, kept a low chance of showers and storms through the remainder of the day. It appears that northern WI will have slightly higher chances than further south based on the latest mesomodel guidance. Little change of high temps mainly in the 80-85 degree range. .LONG TERM...Wednesday Night Through Tuesday Issued at 223 PM CDT Tue Aug 16 2016 Although the bulk of the precipitation with the departing shortwave should be over by 00z Thursday, suspect there will be at least some lingering showers. As we've seen the past few days, the air mass currently across the area is quite supportive of showers, even at night. Since no real change in air mass is expected, see no reason to expect anything different in the wake of this shortwave. Adjusted forecast to linger low-end PoPs into Wednesday night. For the reason just mentioned, confidence in the dry Thursday we've been forecasting has also waned. Will stick with the dry forecast for now, but edge PoPs up a little to start to open the door to at least isolated showers during the afternoon. The main weather concern is still the precipitation/severe weather potential late in the week into the upcoming weekend. Amplifying upper trough will drive a seasonably strong cold front across the region during that time. Models have been trending toward digging an increasing amount of energy into the base of the trough across the Rockies, which will slow the eastward advance of the trough. That sets the stage for a frontal wave to develop and then ride northeast along the front. Such a scenario would delay the FROPA through the forecast area, and could result in precipitation lingering well into the weekend. The standard extended forecast grids have caught on to this scenario, so no significant changes were necessary. The severe potential is more muddled under this scenario, since the initial convection will probably arrive while shear is still weak. By the time stronger shear arrives, the area could be shrouded in widespread clouds and the atmosphere may have been overturned. SPC has handled the situation by shifting the 15 percent severe risk area to the southwest of the forecast area Friday, and declining to depict a risk area for Saturday. Will continue to mention the potential for strong storms late in the week, but given the overall pattern, it really isn't possible to get much more specific than that this far in advance. && .AVIATION...for 18Z TAF Issuance Issued at 1203 PM CDT Tue Aug 16 2016 A weak upper level trough will move across the region through Wednesday morning before departing to the east. Isolated showers and thunderstorms are expected to become more widespread this afternoon with the heat of the day. Coverage should be higher over northern WI than farther south, but not widespread enough to include in the taf sites. The disturbance responsible for the thunderstorms over southern Minnesota will move over central and east-central WI late tonight. Additional showers and storms will be possible with this feature, and highlight the greatest threat in the tafs using VCSH. Some thunder appears possible, but will leave that for later shifts as the feature draws closer. Confidence is rather low afternoon the disturbance exits during the morning. Could see isolated storm develop in the afternoon once again. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS.......Skowronski SHORT TERM.....MPC LONG TERM......Skowronski AVIATION.......MPC
Hazardous weather outlook, Aug 16, 2:24 PM CDT, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 224 PM CDT TUE AUG 16 2016 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-171930- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE COUNTY-LINCOLN- LANGLADE-MENOMINEE-NORTHERN OCONTO COUNTY-DOOR-MARATHON-SHAWANO- WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO- CALUMET-MANITOWOC-SOUTHERN MARINETTE COUNTY- SOUTHERN OCONTO COUNTY- 224 PM CDT TUE AUG 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. THE STORMS ARE NOT EXPECTED TO BE SEVERE...BUT COULD PRODUCE BRIEF DOWNPOURS AND GUSTY WINDS...ESPECIALLY DURING THE EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY THE CHANCE FOR THUNDERSTORMS WILL LINGER THROUGH EARLY WEDNESDAY EVENING...BUT THE RISK OF SEVERE WEATHER WITH THESE STORMS IS LOW. THUNDERSTORMS WILL BE POSSIBLE THURSDAY NIGHT THROUGH SATURDAY. THE GREATEST POTENTIAL FOR STRONG STORMS WILL BE FRIDAY AFTERNOON AND EVENING. BE SURE TO MONITOR LATER FORECASTS AND STATEMENTS WHICH WILL BE ABLE TO PROVIDE A MORE DETAILS ANALYSIS OF THE POSSIBILITY OF SEVERE WEATHER DURING THIS PERIOD. HEAVY DOWNPOURS WILL ALSO BE POSSIBLE WITH THE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. LMZ521-522-541>543-171930- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 224 PM CDT TUE AUG 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE MICHIGAN AND THE WATERS OF GREEN BAY. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. LIGHTNING STRIKES...REDUCED VISIBILITY...AND BRIEF GUSTY WINDS WITH THE STORMS WILL POSE A HAZARD TO BOATERS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY THE CHANCE FOR THUNDERSTORMS WILL LINGER THROUGH EARLY WEDNESDAY EVENING. THUNDERSTORMS WILL BE POSSIBLE THURSDAY NIGHT THROUGH SATURDAY. THE GREATEST POTENTIAL FOR STRONG STORMS WILL BE FRIDAY AFTERNOON AND EVENING. GUSTY NORTH WINDS COULD RESULT IN CONDITIONS HAZARDOUS TO SMALL CRAFT LATE SATURDAY NIGHT THROUGH SUNDAY. MPC/SKOWRONSKI
In the hours before
Special weather statement, Aug 16, 4:36 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
436 PM CDT TUE AUG 16 2016
WIZ030-162300-
MARATHON WI-
436 PM CDT TUE AUG 16 2016
...SCATTERED THUNDERSTORMS TRACKING OVER MARATHON COUNTY...
AT 430 PM CDT...DOPPLER RADAR WAS TRACKING SCATTERED THUNDERSTORMS
OVER MARATHON COUNTY. THE STRONGEST THUNDERSTORM WAS 10 MILES EAST
OF DORCHESTER...OR 13 MILES SOUTHEAST OF MEDFORD...MOVING EAST AT 10
MPH.
HALF INCH HAIL AND GUSTY WINDS TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM. OTHER STORMS IN THE VICINITY MAY PULSE TO SIMILAR LEVELS.
LOCATIONS IMPACTED INCLUDE...
ATHENS...LITTLE CHICAGO...RIB FALLS...AND BROKAW.
LAT...LON 4503 9031 4504 9020 4512 9020 4512 8930
4485 8930 4493 9031
TIME...MOT...LOC 2130Z 273DEG 10KT 4503 9011
TDHSpecial weather statement, Aug 16, 4:56 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
456 PM CDT TUE AUG 16 2016
WIZ010-018-162330-
LINCOLN WI-ONEIDA WI-
456 PM CDT TUE AUG 16 2016
...STRONG THUNDERSTORM MOVING OVER SOUTHWESTERN ONEIDA AND NORTHERN
LINCOLN COUNTIES UNTIL 630 PM CDT...
AT 454 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
TRIPOLI...OR 29 MILES WEST OF RHINELANDER...MOVING EAST AT 20 MPH.
DIME SIZE HAIL AND WINDS GUSTS TO 45 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
RHINELANDER...TOMAHAWK...WOODBORO...TRIPOLI...BRADLEY...
HEAFFORD JUNCTION...DUDLEY...HARSHAW AND MCCORD.
LAT...LON 4571 9004 4565 8940 4547 8942 4547 8943
4532 8943 4542 9004
TIME...MOT...LOC 2154Z 287DEG 19KT 4561 9003
TDHSpecial weather statement, Aug 16, 5:11 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
511 PM CDT TUE AUG 16 2016
WIZ005-010-011-162300-
ONEIDA WI-FOREST WI-VILAS WI-
511 PM CDT TUE AUG 16 2016
...SCATTERED STORMS MOVING OVER SOUTHERN VILAS...NORTHEASTERN ONEIDA
AND NORTHWESTERN FOREST COUNTIES THROUGH 600 PM CDT...
AT 508 PM CDT...DOPPLER RADAR WAS TRACKING SCATTERED STORMS MOVING
OVER NORTH CENTRAL WISCONSIN. THE STRONGEST STORM WAS NEAR EAGLE
RIVER...MOVING EAST AT 20 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED BY THE SCATTERD THUNDERSTORMS INCLUDE...
EAGLE RIVER...LAC DU FLAMBEAU...MINOCQUA...ARBOR VITAE...
THREE LAKES...WOODRUFF...SUGAR CAMP...MANITOWISH WATERS...
ANVIL LAKE CAMPGROUND AND SAYNER.
LAT...LON 4596 8891 4570 8900 4592 9004 4598 9005
4598 8993 4612 8993 4614 8991
TIME...MOT...LOC 2208Z 283DEG 16KT 4591 8937
TDHThe office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 4:36 PM CDT | Special Weather Statement | GRB | Marathon | 84 min |
| Aug 16, 4:56 PM CDT | Special Weather Statement | GRB | Lincoln | 94 min |
| Aug 16, 5:11 PM CDT | Special Weather Statement | GRB | Vilas | 49 min |
| Aug 16, 5:26 PM CDT | Severe Thunderstorm Warning | GRB | Oneida | 27 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.